Nebraska, 2023Tornado and Damaging Winds in Nebraska, July 29, 2023
July 29, 2023 · NWS OAX · 23 events in 8 counties and zones
A line of storms developed in central Nebraska where they merged and began to bow as it approached southeast Nebraska. The surging storms produced widespread wind damage downing trees, powerlines, and removed the roof from a hog barn.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms developed in central Nebraska where they merged and began to bow as it approached southeast Nebraska. The surging storms produced widespread wind damage downing trees, powerlines, and removed the roof from a hog barn. The strongest measured wind gust was 81 mph near Dorchester in Saline County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 29, 4:54 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 29, 4:54 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
554 AM CDT Sat Jul 29 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 217 AM CDT Sat Jul 29 2023
Key Messages:
- A complex of storms will move across southeast Nebraska this
morning. Marginal risk for severe weather with wind being
primary threat.
- Temperatures cool down this weekend with nightly chances for
thunderstorms.
- Temperatures warm back up into the upper 80s to mid 90s midweek
next week, and nightly chances of storms continue every day
next week.
While the thunderstorm activity from last evening has died down,
we're watching a complex of storms this morning across north-
central Nebraska. This complex will follow the elevated
instability gradient southeastward toward southeast Nebraska this
morning, impacting our area starting around 7-9 AM. As this
system moves in, our environment will be unstable with 2500-3500
J/kg of elevated instability, and 1000-1500 J/kg of DCAPE. This
suggests at least some potential for damaging winds. Hail may be a
lesser threat, but won't rule out quarter-size hail, especially
after 9 AM as temperatures start to warm up. This complex of
storms should be out of our area by noon, leaving behind a lull in
activity through midday.
The good news is temperatures will be cooler today. High
temperatures this afternoon will be in the low-to-mid 80s across
most of our area, with highs around 90 in our southern counties.
Even still, cooler than yesterday in these areas. Chances for
showers and thunderstorms will return overnight tonight.
As ridging builds up over the Rockies to our west, we see the
upper-level pattern turn more northwesterly over eastern Nebraska
and western Iowa. This will bring in a fairly active summer
pattern, with nightly chances for showers and thunderstorms.
Temperatures through the weekend and Monday will remain fairly
mild, with highs generally in the 80s. The ridge to our west
starts to nudge eastward starting Tuesday into Wednesday, which
will lead to warmer temperatures, particularly on Wednesday when
we could see heat indices back up around 100 to 105.
A more substantial shortwave trough appears likely to affect the
area Wednesday-Thursday. Details are too messy at this time to
determine any severe threat with this system. What this may serve
to do will be to bring temperatures back down later next week.
Nightly chances for showers and thunderstorms continue through at
least Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 548 AM CDT Sat Jul 29 2023
A complex of storms is moving into southeast Nebraska this
morning. KOFK and KOMA seem likely to stay VFR and north of the
activity for the mot part, though we may see KOFK get clipped by
the rain shield north of the main line. Confidence is low, so
haven't included in the TAF, but may need to amend. KLNK seems
right in the path of the main line, with strong winds and MVFR/IFR
conditions likely as it moves through KLNK around 14-15Z. Once
the line moves through, we should see conditions improve with VFR
conditions at KLNK. VFR conditions should hold through midday
today at the terminals with winds increasing to 10-15kt out of the
northeast. These winds will back down around 01Z. There may be
another complex of storms that moves through overnight tonight,
impacting the terminals. Have included a Prob30 with possible
timing at the terminals, but this may change as we get more
information and closer to this evening.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...McCoy
AVIATION...McCoy
Hazardous weather outlook, Jul 29, 3:02 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
402 AM CDT Sat Jul 29 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-292315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
402 AM CDT Sat Jul 29 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
A complex of strong to severe thunderstorms will move across
southeast Nebraska this morning, with the greatest threat being
damaging winds, though quarter-size hail cannot be ruled out.
Another complex of thunderstorms may move through again overnight
tonight. Some storms could be severe with potential for damaging
winds and hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There will be a nightly chance of thunderstorms, some of which
could be strong, through the end of the forecast period.
Heat index values again increase to 100 to 105 along and south of
Interstate 80 Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed.
Thunderstorm Wind, Saline
- When
- July 29, 6:35 AM CST
- Where
- Saline County, 0.53 mi W of Tobias
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.420, -97.340
Emergency manager reported moderate tree damage and power lines down.
Thunderstorm Wind, Saline
- When
- July 29, 6:45 AM CST
- Where
- Saline County, 0.69 mi S of Western
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.390, -97.200
Emergency manager reported moderate tree damage and powerlines down.
Thunderstorm Wind, Saline
- When
- July 29, 6:46 AM CST
- Where
- Saline County, 1.26 mi WNW of Western
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.410, -97.220
Personal weather station measured a peak wind gust of 60 mph.
Thunderstorm Wind, Saline
- When
- July 29, 6:48 AM CST
- Where
- Saline County, 2.07 mi S of Swanton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.350, -97.080
Trained spotter reported a roof torn off of a hog barn.
Thunderstorm Wind, Jefferson
- When
- July 29, 6:54 AM CST
- Where
- Jefferson County, 2.63 mi W of Plymouth
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.300, -97.030
Public reported a measured wind gust of 78 mph on Hwy 4 west of Plymouth. Trees, pivots and power lines down and minor building damage from 2 miles north of Tobias to 3 miles north of Plymouth to Daykin.
Thunderstorm Wind, Jefferson
- When
- July 29, 6:56 AM CST
- Where
- Jefferson County, 0.53 mi W of Plymouth
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.300, -96.990
Personal weather station measured a peak wind gust of 58 mph.
Thunderstorm Wind, Jefferson
- When
- July 29, 7:00 AM CST
- Where
- Jefferson County, 1.73 mi ENE of Plymouth
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -96.950
A trained spotter reported a peak measured wind gust of 64 mph.
Thunderstorm Wind, Saline
- When
- July 29, 7:00 AM CST
- Where
- Saline County, 3.81 mi SE of Dorchester
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.610, -97.070
A personal weather station measured a peak wind gust of 66 mph.
Thunderstorm Wind, Gage
- When
- July 29, 7:05 AM CST
- Where
- Gage County, 1.06 mi E of Ellis
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.220, -96.860
A personal weather station measured a peak wind gust of 60 mph.
Thunderstorm Wind, Saline
- When
- July 29, 7:06 AM CST
- Where
- Saline County, 3.22 mi ENE of Friend
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.660, -97.220
A personal weather station measured a peak wind gust of 62 mph.
Thunderstorm Wind, Gage
- When
- July 29, 7:07 AM CST
- Where
- Gage County, 1.05 mi W of Beatrice
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -96.750
Emergency manger reported multiple large trees down.
Thunderstorm Wind, Saline
- When
- July 29, 7:10 AM CST
- Where
- Saline County, 3.81 mi SE of Dorchester
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.610, -97.070
A personal weather station measured a peak wind gust of 81 mph.
Thunderstorm Wind, Jefferson
- When
- July 29, 7:11 AM CST
- Where
- Jefferson County, 2.1 mi NW of Plymouth
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.320, -97.010
A personal weather station measured a peak wind gust of 59 mph.
Thunderstorm Wind, Gage
- When
- July 29, 7:17 AM CST
- Where
- Gage County, 0.53 mi W of Beatrice
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -96.740
Trained spotter reported multiple large trees down in Beatrice.
Tornado, Lancaster
- When
- July 29, 7:18 AM CST to 7:19 AM CST
- Where
- Lancaster County, 0.77 mi WNW of Martell to 0.6 mi NW of Martell
- Rating
- EF1
- Path length
- 0.28 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.636, -96.763
A brief, narrow tornado embedded in intense downburst winds struck a portion of Martell, NE. The tornado uprooted and snapped trees, caused roof and siding damage, and tore the roof off a BnB that was attached to a large barn. The tornado's width was only 100 yards wide and a little more than a quarter mile long.
Thunderstorm Wind, Gage
- When
- July 29, 7:19 AM CST
- Where
- Gage County, 2.14 mi SSW of Holmesville
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.170, -96.660
A personal weather station measured a peak wind gust of 66 mph.
Thunderstorm Wind, Gage
- When
- July 29, 7:21 AM CST
- Where
- Gage County, (Bie)beatrice Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.300, -96.750
Beatrice AWOS measured a peak wind gust of 68 mph.
Thunderstorm Wind, Pawnee
- When
- July 29, 7:39 AM CST
- Where
- Pawnee County, 0.87 mi NW of Mayberry
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.240, -96.330
Trained spotter reported a measured peak wind gust of 67 mph.
Thunderstorm Wind, Lancaster
- When
- July 29, 7:48 AM CST
- Where
- Lancaster County, 2.95 mi SW of Holland
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.570, -96.620
A personal weather station measured a peak wind gust of 63 mph.
Thunderstorm Wind, Otoe
- When
- July 29, 8:30 AM CST
- Where
- Otoe County, 0.69 mi N of Talmage
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.530, -96.020
Public reported an estimated wind gust of 60 mph.
Thunderstorm Wind, Richardson
- When
- July 29, 8:30 AM CST
- Where
- Richardson County, Falls City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.070, -95.600
Falls City ASOS measured a peak wind gust of 60 mph.
Thunderstorm Wind, Nemaha
- When
- July 29, 9:10 AM CST
- Where
- Nemaha County, 3.24 mi WSW of Nemaha
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.320, -95.730
Mesonet site measured a peak wind gust of 62 mph.
Thunderstorm Wind, Richardson
- When
- July 29, 10:02 AM CST
- Where
- Richardson County, 0.69 mi N of Falls City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.080, -95.600
Falls City ASOS measured a peak wind gust of 64 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118452, 1118454, 1118455, 1118456, 1118457, 1118458, 1118459, 1118460, 1118461, 1118462, 1118463, 1118464, 1118465, 1118466, 1136063, 1118467, 1118468, 1118469, 1118470, 1118472, 1118473, 1118474, 1118476.